Texas, 2019

High Wind in Texas, February 11, 2019

February 11, 2019 · NWS LUB · 6 events in 6 counties and zones

An upper level short wave trough emerged from the southern Rockies on the 11th. This allowed strong mid and upper level winds to spread across the region during the daytime hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level short wave trough emerged from the southern Rockies on the 11th. This allowed strong mid and upper level winds to spread across the region during the daytime hours. High winds did not develop until the mid-afternoon hours because abundant high level cloud cover prevented significant boundary layer mixing during the morning. Damages included: a power pole was blown over near the intersection of Interstate 27 and US Highway 84 in the city of Lubbock. Several Texas Tech University West Texas Mesonet stations met or exceeded sustained winds of 40 mph. High wind reports are listed below.

44 mph at Reese Center (Lubbock County), 43 mph at Amherst (Lamb County), 42 mph at Morton (Cochran County), 42 mph at Plains (Yoakum County), 42 mph at Anton (Hockley County), 42 mph at New Home (Lynn County), 41 mph at Denver City (Yoakum County), and 40 mph at Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 11, 11:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 11, 11:25 AM CST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1125 AM CST Mon Feb 11 2019

.AVIATION...
VFR conditions in place all three TAF sites. Main issue will be
when wind speeds will increase from the west at KLBB and KPVW
resulting in periods of blowing dust. It appears that the onset of
strongest winds will be delayed by high cloud cover and wind
speeds have come down in the latest computer guidance.
Considerable uncertainty remains on how strong wind speeds will be
but did delay onset until around 20 UTC for both sites. MVFR
visibilities will still be a possibility due to blowing dust.
KCDS will see stronger winds but this will be delayed as well
until late this afternoon into tonight. Wind speeds will gradually
decrease after sunset and swing to more northerly direction than
westerly.

Jordan

&&

.PREV DISCUSSION... /issued 337 AM CST Mon Feb 11 2019/

DISCUSSION...

A sharp upper level trough moving across the Rockies will bring
strong winds and fire weather concerns today. Extensive cloud
coverage will keep winds lower this morning, only 15-20 mph. As
clearing occurs west to east this afternoon, strong winds will be
able to mix down. The 700mb heights show around 70dm gradient over
200 miles which supports sustained winds 30-40 mph. Highest winds
will be along the New Mexico border into Hale, Lubbock and Lynn
counties. Have issued a High Wind Warning for those areas and
further east a Wind Advisory. With these winds speeds blowing dust
will be possible this afternoon. The westerly winds will help
temperatures warm a few degrees more than yesterday, especially in
the Rolling Plains. As the trough moves through, much drier air will
move in from the west with dewpoints dropping to the single digits
this evening. Strong winds and low RH values will create near
critical to critical fire weather conditions this afternoon and
evening.

Clear skies and dry air will allow temperatures to drop to the teens
and 20s tonight. Behind the exiting trough, upper level flow will
become zonal on Tuesday and will continue through the end of the
week. Surface lee troughing will be established again on Wednesday
with breezy southwest winds. This will help temperatures to reach a
few degrees above normal on Wednesday and Thursday. A shortwave will
move through on Thursday and while winds will still bE breezy, they
do not look as strong as previous runs. A cold front is still on
track for late Thursday/early Friday dropping temperatures back to
the upper 50s and low 60s.

Fire Weather... Above average temperatures, strong winds and low RH
will lead to near critical to critical fire weather conditions this
afternoon. Winds will quickly ramp up this afternoon with 30-40 mph
and gusts to 55 mph. Dewpoints will drop to single digits by this
evening and RH will reach 15% or less for much of the area. A Red
Flag Warning is in effect for the extreme southwestern Panhandle and
South Plains and a Fire Danger Statement for the southeastern
Panhandle and Rolling Plains from 12-7pm.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for TXZ021-027>029-
033>035-039>041.

Red Flag Warning until 7 PM CST this evening for TXZ021>023-
027>031-033>037-039>043.

Wind Advisory until 6 PM CST this evening for TXZ022-023-030>032-
036>038-042-043.

&&

14
Hazardous weather outlook, Feb 11, 3:34 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
334 AM CST Mon Feb 11 2019

TXZ021>044-120100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
334 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the extreme southwestern
Panhandle and much of the South Plains as sustained winds near 40
mph are expected to develop this afternoon. A Wind Advisory is in
effect for much of the Rolling Plains. Along with the increasing
winds, warm and dry air will result in very low humidity. A Red
Flag Warning has been issued for the extreme southwestern
Panhandle and much of the South Plains. A Fire Danger Statement is
in effect for the extreme southeastern Panhandle and Rolling
Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds will be possible again on Thursday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Yoakum

When
February 11, 2:00 PM CST to 6:00 PM CST
Where
Yoakum forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 11, 3:00 PM CST to 5:00 PM CST
Where
Lubbock forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$3,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
February 11, 3:00 PM CST to 5:00 PM CST
Where
Lynn forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Cochran

When
February 11, 4:00 PM CST to 5:00 PM CST
Where
Cochran forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lamb

When
February 11, 4:00 PM CST to 5:00 PM CST
Where
Lamb forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 11, 4:30 PM CST to 5:30 PM CST
Where
Hockley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796925, 796928, 796929, 796924, 796926, 796927.